New York, 2005

Damaging Wind and Lightning Strike in New York, August 8, 2005

August 8, 2005 · NWS BUF · 2 events in 1 county or zone

Thunderstorms developed along a lake breeze over Ontario county during the afternoon hours. The thunderstorms downed trees and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along a lake breeze over Ontario county during the afternoon hours. The thunderstorms downed trees and power lines. An impressive lightning display caused a fire which destroyed a house in Naples.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 8, 1:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 1:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
230 PM EDT MON AUG 8 2005

.SYNOPSIS...

A ZONAL FLOW REMAINS IN PLACE ACROSS SOUTHERN CANADA...WHILE HIGH H5
HGTS ARE SUPPORTING PROLONGED HEAT ACROSS THE GREAT LAKES REGION.
TEMPERATURES ARE NOT AT EXCESSIVE LEVELS LIKE THEY WERE BACK IN
JULY...BUT THEY REMAIN WELL ABOVE SEASONAL NORMALS.

THE TREND OF ABOVE NORMAL TEMPS WILL CONTINUE ACROSS ALL OF WESTERN
AND NORTH CENTRAL NEW YORK FOR AT LEAST ANOTHER WEEK...WITH RAINFALL
REMAINING AT A PREMIUM. THE CONTINUED WARMTH WILL JUST ADD TO THE
LEGACY OF THIS SUMMER...WHICH COULD BE A RECORD BREAKER. MORE ON
THIS IN THE CLIMO SECTION BELOW.

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...

A MID LEVEL SHORTWAVE TRAVERSING PENNSYLVANIA FROM THE SOUTHWEST
RESULTED IN A FAIR AMOUNT OF RAIN FOR THE KEYSTONE STATE TODAY...BUT
OUR REGION WAS LEFT HIGH AND DRY WITH ONLY SOME CIRRUS TO MARK
THE EVENT.

THE SHORTWAVE WILL MOVE OFF THE EAST TONIGHT THEN DRIER AIR OVER
SOUTHERN ONTARIO WILL SLOWY EDGE ITS WAY ACROSS OUR REGION ON
TUESDAY. AS HAS BEEN THE CASE DURING THE PAST COUPLE NIGHTS...TEMPS
TONIGHT WILL BE SOME 3 TO 5 DEG F HIGHER. HIGHER HUMIDITY WILL BE
FELT AS WELL...WITH SOME STICKINESS IN THE NIGHTTIME AIR FOR THE
FIRST TIME SINCE LAST THURSDAY.

MID LEVEL RIDGING TO OUR EAST WILL THEN HELP TO PUMP EVEN WARMER AND
MORE HUMID AIR ACROSS THE STATE FOR TUESDAY. THE NAM AND GFS ARE IN
AGREEMENT THAT H8 TEMPS OF +18C WILL SETTLE ACROSS THE WESTERN
COUNTIES LATER IN THE DAY. ALL NUMERICAL GUIDANCE LOOKS TO BE TOO
LOW FOR TUES MAX TEMPS...ALTHOUGH THE NAM BASED MET NUMBERS LOOK TO
BE THE BEST. WILL ADD A FEW DEGREES WHERE NECESSARY AND GENERALLY
USE LOW 90S TO COVER IN THE FORECAST. SOUTHERN TIER AND TUG HILL
WILL BE IN THE MID 80S.

CAPES TUESDAY WILL CLIMB TO ARND 1500 J/KG...BUT NO TRIGGERS TO
SPEAK OF SO WILL KEEP POPS AT OR BELOW SLIGHT CHANCE.

THE SOUTHWEST FLOW WILL STRENGTHEN JUST A BIT ON WEDNESDAY. THIS
WILL USHER THE WARME4ST WEATHER OF THE WEEK ACROSS THE STATE WITH
+18/+19C H8 AIR SENDING TEMPS IN THE LOWER 90S FOR A LARGE PORTION
OF THE FORECAST AREA. DEW POINTS WILL BE QUITE HIGH (UP 60S/NR 70)
AS WELL...WITH HEAT INDICES APPROACHING 100 ACROSS PARTS OF THE
GENESEE VALLEY.

NEEDLESS TO SAY...THE HIGH TEMPS AND LIGHT FLOW WILL RESULT IN POOR
AIR QUALITY TUESDAY AND WEDNESDAY. THE MAIN CONCERN WILL BE OZONE
DURING THE AFTERNOON AND EARLY EVENING HOURS.

A COOL FRONT WILL THEN SLOWLY CROSS THE REGION WEDNESDAY NIGHT AND
EARLY THURSDAY. WHILE THERE WILL BE THE OPPORTUNITY FOR SOME BADLY
NEEDED SHOWERS AND THUNDERSTORMS...THEY ARE NOT EXPECTED TO BE
WIDESPREAD AND PROLONGED ENOUGH TO PROVIDE ANYTHING MORE THAN
ISOLATED RELIEF FROM THE DRY SURFACE CONDITIONS.

H8 TEMPS WILL TUMBLE (BEING FACETIOUS) TO THE MID TEENS IN THE WAKE
OF THE FRONT ON THURSDAY...SO NO SIGNIFICANT RELIEF FROM THE ABOVE
NORMAL TEMPS IS REALLY EXPECTED. THERE WILL BE SOME RELIEF IN THE
FORM OF LOWER TDS...BUT THAT WILL BE ABOUT IT.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...

PERIOD STARTS OUT PLEASANT WITH HIGH PRESSURE IN CONTROL...PLENTY OF
SUN FRIDAY WITH 850 TEMPS OF 14-16C SUPPORTING M80S ONCE AGAIN.
MODELS THEN DIVERGE A BIT AND ARE HAVING A DIFFICULT TIME WITH
LOCATION AND TIMING OF SHORT WAVES RIPPLING ALONG NORTHERN FRINGE OF
BUILDING EASTERN RIDGE. THIS WILL PLACE OUR AREA CLOSE TO FRONTAL
POSITIONS...WILL FOLLOW HPC GRAPHICS WITH WEAK COLD FRONTAL PASSAGE
SAT NT WITH SFC WAVE PASSING BY TO OUR SOUTH LATER SUNDAY. 12Z GFS
MUCH MORE AGGRESSIVE WITH QPF SUNDAY AS IT HANGS UP FRONT OVER US
(EARLIER RUN KEPT IT TO OUR NORTH)...BUT FOR NOW WILL CONTINUE WITH
CHC POPS SAT NT THROUGH MONDAY WITH SEASONABLE TEMPS...BUT
CONFIDENCE IN NEXT WEEKENDS FORECAST IS QUITE LOW AT THIS TIME.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. ENTIRE AREA WILL BE
UNDER A CIRRUS DECK THIS AFTERNOON...WHICH WILL THEN FROM THE WEST
TOWARD EVENING. VALLEY FOG WILL BE MORE LIMITED TONIGHT AND NOT
AFFECT ANY TAF SITES. SOME DIURNAL CU WILL FOR AWAY FROM LAKES ON
TUESDAY.

&&

.MARINE...

LOOK FOR QUIET CONDITIONS TO CONTINUE FOR THE NEXT 48 HOURS WITH
LIGHT AND VARIABLE WINDS TURNING ONSHORE DURING THE AFTERNOON HOURS
TUESDAY. WINDS WILL TENDS MORE SOUTH TO SOUTHWEST ON WEDNESDAY AND
THEN SHIFT TO NORTHERLY THURSDAY FOLLOWING A WEAK FROPA. SEAS WILL
BE FLAT.

&&

.CLIMO...

AUGUST SO FAR STARTING OUT JUST WHERE JUNE AND JULY LEFT OFF. EVERY
DAY HAS BEEN WARMER THAN NORMAL SO FAR WITH MONTH AVERAGING ABOUT 5
DEG WARM DAILY...ALL THIS WITH A VERY WARM WEEK UPCOMING. IT IS
EARLY YET...BUT IF AUGUST AVERAGES 2.5 DEG OR MORE ABOVE NORMAL...IT
WOULD GIVE BUF ITS WARMEST SUMMER IN HISTORY. STAY TUNED.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

SHORT TERM...RSH
LONG TERM/AVIATION/MARINE/CLIMO...SFM
Hazardous weather outlook, Aug 8, 3:26 AM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
426 AM EDT MON AUG 8 2005

LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-090824-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
426 AM EDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

SAGE

The radar

The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Ontario

When
August 8, 4:00 PM EST
Where
Ontario County, Naples
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ontario

When
August 8, 4:03 PM EST
Where
Ontario County, Seneca Castle
Measured
10 kt (12 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.883, -77.100

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471731, 5471730.